HONOLULU (KHON2) — Across the U.S., opioid usage continues to grow; and with the glut of fentanyl that has begun to permeate entire markets, overdoses are becoming more and more common. But, there is a way to reverse an overdose. This is with the miracle drug known as Naloxone or Narcan.
Naloxone is a drug that either can be injected with a syringe or administered with a nasal spray. Most choose the nasal spray since it is easy to carry and easy to administer.
Get Hawaii’s latest morning news delivered to your inbox, sign up for News 2 You
As of October 2022, all first responders in Hawai’i carry Naloxone; and you can carry it, too. Before we go further in how to use Naloxone, it is important to discuss how common an opioid overdose is.
Many overdoses from opioids occur due to the accidental over use of prescription drugs. Whether it’s a kūpuna who has a prescription opioid that they have taken too much of by accident or a keiki who mistakes a family member’s prescription drug for candy.
In both instances, the overdose can be reversed with Naloxone. Naloxone is legal to carry under Hawai’i’s Act 154. This law allows pharmacists not only to distribute Naloxone but also to prescribe it. Hawai’i also has a Good Samaritan law that protects people who try to save someone’s life.
There are other ways to access Naloxone. The Hawai’i Opioid Initiative works with agencies on each island that freely distributes Naloxone to anyone who wants it.
According to the CDC, “Naloxone quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.”
What happens is this. When a person takes an opioid, that opioid covers the synaptic gaps in the brain. When it does this, it helps to alleviate pain. When it is overdosed, the natural process that slowly removes the opioid from the synapses is disrupted, due to the amount, causing one not to be able to breathe and preventing the heart from beating.
Naloxone uses its strength to pull the excess opioid off the synapses, freeing the person’s body to breathe and pump blood again.
Naloxone is safe to use. If you have not overdosed and somehow take Naloxone by accident, then there are no side effects or consequences. The only thing this drug does is pull opioids off the synapses. Also, it cannot be used to make other drugs.
The CDC said that rural communities are three times more likely to have opioid overdose deaths as compared to urban areas.
Naloxone is safe for anyone of any age, infants to adults. The CDC has provided some indicators to assess whether someone has suffered from an opioid overdose. Time is of the essence in dealing with an overdose.
Signs of an overdose:
- Small, constricted “pinpoint pupils”.
- Falling asleep or loss of consciousness.
- Limp body.
- Slow, shallow breathing.
- Choking or gurgling sounds.
- Cold and/or clammy skin.
- Discolored skin, especially in lips and nails.
The CDC offers simple, step-by-step instructions on how to use Naloxone:
- Call 911 immediately.
- Give naloxone as quickly as possible, if available. Do not wait for emergency workers to arrive before giving naloxone.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency workers arrive.
- Naloxone is a temporary treatment. More than one dose might be needed under some circumstances, especially if an overdose event involves illicitly manufactured fentanyl and fentanyl-related substances.
Get news on the go with KHON 2GO, KHON’s morning podcast, every morning at 8
The CDC has a great deal of resources for those who want to further inform themselves on how to reverse an overdose. There are fact sheets that answer lots of questions. They also have statistical data that helps one understand the prevalence and occurrence of overdoses.
So, contact the Hawaii Health & Harm Reduction Center or Hawai’i Opioid Initiative and begin your journey of empowerment today.